Objective: The frequency of many adverse events (AEs) associated with low-dose glucocorticoid use is unclear. We sought to determine the prevalence of glucocorticoid-associated AEs in a large US managed care population.
Methods: Using linked administrative and pharmacy claims, adults receiving >or=60 days of glucocorticoids were identified. These individuals were surveyed about glucocorticoid use and symptoms of 8 AEs commonly attributed to glucocorticoid use.
Results: Of the 6,517 eligible glucocorticoid users identified, 2,446 (38%) returned the mailed survey. Respondents were 29% men with a mean +/- SD age of 53 +/- 14 years; 79% were white and 13% were African American. Respondents had a mean +/- SD of 7 +/- 3 comorbid conditions and were prescribed a mean +/- SD prednisone-equivalent dosage of 16 +/- 14 mg/day. More than 90% of individuals reported at least 1 AE associated with glucocorticoid use; 55% reported that at least 1 AE was very bothersome. Weight gain was the most common self-reported AE (70% of the individuals), cataracts (15%) and fractures (12%) were among the most serious. After multivariable adjustment, all AEs demonstrated a strong dose-dependent association with cumulative glucocorticoid use. Among users of low-dose therapy (<or=7.5 mg of prednisone per day), increasing duration of use was significantly associated with acne, skin bruising, weight gain, and cataracts.
Conclusion: The prevalence of 8 commonly attributed self-reported glucocorticoid-associated AEs was significantly associated with cumulative and average glucocorticoid dose in a dose-dependent fashion. Physicians should be vigilant for glucocorticoid-related AEs and should counsel patients about possible risks, even among low-dose long-term users.